Mississippi, 2009

Damaging Wind and Heavy Rain in Mississippi, March 24 to 25, 2009

March 24 to 25, 2009 · NWS MEG · 2 events in 2 counties and zones

A strong cold front moved through the Midsouth during the late afternoon hours of March 24th, 2009 and continued moving south through the early morning hours of March 25th, 2009. A squall line developed along the front producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front moved through the Midsouth during the late afternoon hours of March 24th, 2009 and continued moving south through the early morning hours of March 25th, 2009. A squall line developed along the front producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 24, 7:12 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 24, 7:12 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
812 PM CDT TUE MAR 24 2009

.DISCUSSION...

THUNDERSTORMS HAVE DECREASED IN INTENSITY OVER THE PAST COUPLE OF
HOURS. HAVE ALREADY CANCELLED SEVERE THUNDERSTORM WATCH NUMBER 60.
WIND ADVISORY HAS ALSO EXPIRED AND WINDS HAVE DECREASED ENOUGH
THAT AN EXTENSION WAS NOT NEEDED. HAVE UPDATED FORECAST TO REMOVE
BOTH THE WATCH AND THE ADVISORY.

ARS

&&

.PREV DISCUSSION... /ISSUED 648 PM CDT TUE MAR 24 2009/

UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.

DISCUSSION...

SEVERE THUNDERSTORMS...WINDY CONDITIONS...AND HEAVY RAINFALL
POTENTIAL TONIGHT ARE THE MAIN CONCERNS.

LATEST MODELS WERE IN FAIR TO GOOD GENERAL AGREEMENT. USED
PRIMARILY A BLEND OF THE LATEST 12Z GFS/ECMWF MODELS. THINK THE
NAM MODEL IS TOO SLOW WITH THE HANDLING OF WEATHER FEATURES.

AT 330 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...WINDY AND
WARM CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE
LOWER TO MID 70S. SOUTH WINDS WERE 15 TO 30 MPH WITH GUSTS OVER
40 MPH MAINLY ACROSS NE AR AND MO BOOTHEEL. AN INTENSIFYING LINE
OF THUNDERSTORMS ALONG A COLD FRONT WAS MOVING ACROSS WEST AR WITH
BOWING SEGMENTS ALONG IT.

THROUGH 9 PM CDT...DAMAGING WINDS OF 60 MPH OR GREATER ARE
POSSIBLE ALONG A SQUALL LINE ACROSS PARTS OF NE AR AND MO BOOTHEEL
WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT. SOME LOW LEVEL DRY
AIR AND HIGH MIXING HEIGHTS MAY ENHANCE DOWNDRAFTS IN THIS AREA.
HAIL UP TO THE SIZE OF NICKELS MAY OCCUR AS WELL. TORNADO
POTENTIAL REMAINS LOW WITH HIGH CLOUD BASES...AROUND 5000 FT
AGL...SURFACE DEWPOINTS ONLY IN THE UPPER 50S...AND LOW
INSTABILITY WITH LIFTED INDICES 0 TO -2.

SOUTH WINDS 25 MPH OR HIGHER WITH GUSTS 40 MPH WILL CONTINUE IN
THE WIND ADVISORY AREA THROUGH 8 PM CDT BEFORE DIMINISHING. WALNUT
RIDGE HAS ALREADY GUSTED TO 42 KTS WITH NO SHOWERS/STORMS NEARBY.

AFTER 9 PM CDT...THE SEVERE THREAT WILL DIMINISH AS THE MAIN LINE
OF SHOWERS/STORMS MOVE INTO A DRIER AND MORE STABLE AIRMASS. HEAVY
RAINFALL WILL THEN BE THE MAIN HAZARD WITH 1 TO 2 INCHES OF
RAINFALL LIKELY ACROSS THE ENTIRE AREA. LOCALIZED FLOODING IS
POSSIBLE. WENT 100 PERCENT FOR RAIN CHANCES OVER THE AREA TONIGHT.
AREAS WEST OF THE MS RIVER WILL DRY OUT AFTER MIDNIGHT WHILE NE MS
WILL GET WET MAINLY AFTER MIDNIGHT.

WEDNESDAY...KEPT HIGH RAIN CHANCES SOUTH OF A CHARLESTON TO
CORINTH MS LINE FOR MAINLY MORNING SHOWERS AND THUNDERSTORMS WHERE
THE MOISTURE BOUNDARY WILL LINGER. AN ADDITIONAL 1 TO 2 INCHES
MAY BE POSSIBLE IN THESE LOCATIONS. OTHERWISE...EXPECT SOME
CLEARING WEST TO EAST WITH DRIER AIR MOVING IN. HIGHS WILL BE IN
THE MID TO UPPER 60S.

WEDNESDAY NIGHT...ANOTHER LOW PRESSURE DISTURBANCE WILL AFFECT
THE AREA AND BRING HEAVY RAINFALL TO NORTH MS. SHOWERS AND
THUNDERSTORMS WILL DEVELOP MAINLY SOUTH OF INTERSTATE 40...SO KEPT
HIGH RAIN CHANCES IN THESE AREAS. DOUBT THAT SEVERE WEATHER WILL
OCCUR IN THE FORECAST AREA AS THE WARM SECTOR WILL LIKELY STAY
SOUTH OF THE AREA. AREAS NORTH OF INTERSTATE 40 MAY REMAIN DRY.

THURSDAY...CLEARING CAN BE EXPECTED BEHIND THE LOW PRESSURE
DISTURBANCE. DECREASED/REMOVE RAIN CHANCES AND INCREASED
TEMPERATURES WITH SOME SUN EXPECTED. HIGHS SHOULD REACH THE LOWER
TO MID 70S.

THURSDAY NIGHT...ANOTHER LOW PRESSURE DISTURBANCE IS EXPECTED TO
LIFT MOISTURE NORTHWARD AND BRING ADDITIONAL SHOWERS AND
THUNDERSTORMS TO MUCH OF THE AREA. MOST OF THESE STORMS SHOULD
REMAIN ELEVATED...BUT INSTABILITY WILL BE ON THE INCREASE...SO
HAIL MAY BE POSSIBLE. THERE IS A LOW POTENTIAL FOR SURFACE BASED
STORMS OVER NORTH MS WHICH WIND COULD BE AN ISSUE. ADDITIONAL
HEAVY RAINFALL MAY BE POSSIBLE.

FRIDAY AND FRIDAY NIGHT...THERE STILL IS A POSSIBILITY FOR A
SEVERE WEATHER OUTBREAK IN THE AREA AS MOIST VERY UNSTABLE AIR
MOVES NORTHWARD AND A STRONG LOW PRESSURE SYSTEM/COLD FRONT
APPROACHES FROM THE WEST. LATEST MODELS ARE IN SOME DISAGREEMENT
ON THE TIMING AND ACTUAL HANDLING OF WEATHER FEATURES. THE GFS IS
MORE BULLISH AND AGGRESSIVE WITH A QUICKER...MORE ROBUST SOLUTION
WITH HIGHER INSTABILITY FRIDAY AFTERNOON AND NIGHT...MUCAPES 1000
TO 3000 J/KG WITH A WARM FRONT SURGING NORTHWARD. THE ECMWF IS
SLOWER AND LESS AGGRESSIVE WITH MOISTURE/INSTABILITY. AT THIS
TIME...APPEARS MOST SEVERE WEATHER ACTIVITY WILL BE FRIDAY NIGHT.
STILL APPEARS APPEAR TORNADOES...LARGE HAIL...AND DAMAGING WINDS
WILL BE POSSIBLE OVER MUCH OF THE AREA WITH AREAS SOUTH OF
INTERSTATE 40 HAVING THE BEST THREAT. THIS SYSTEM DEFINITELY
BEARS WATCHING.

SATURDAY AND SATURDAY NIGHT...SHOWERS AND STORMS MAY LINGER EAST
OF THE MS RIVER DURING THE MORNING HOURS...BUT APPEARS DRY SLOT
WILL ALLOW FOR DRYING/CLEARING OVER MUCH OF THE AREA. WINDY
CONDITIONS ARE EXPECTED AND A WIND ADVISORY WILL LIKELY BE NEEDED.
WENT ABOVE MEXMOS FOR TEMPERATURES WITH HIGHS IN THE UPPER 60S AND
LOWER 70S.

SUNDAY THROUGH NEXT TUESDAY...DRY CONDITIONS ARE EXPECTED SUNDAY
AND MONDAY BEFORE ANOTHER LOW PRESSURE SYSTEM/COLD FRONT MOVES
THROUGH. MODELS ARE IN MUCH DISAGREEMENT...SO KEPT RAIN CHANCES ON
THE LOW SIDE MONDAY NIGHT INTO TUESDAY. TEMPERATURES WILL REBOUND
FROM BELOW NORMAL READINGS SUNDAY AND SUNDAY NIGHT TO NEAR OR
SLIGHTLY ABOVE NORMAL TUESDAY. RURAL LOCATIONS SUNDAY NIGHT MAY
DIP INTO THE LOWER/MID 30S WITH HIGH PRESSURE OVERHEAD...WHICH
MAY POSE SOME FROST PROBLEMS AS THE GROWING SEASON APPEARS TO BE
GETTING STARTED.

MBS

AVIATION...

00Z TAFS

LINE OF THUNDERSTORMS CONTINUES TO MAKE ITS WAY EAST CURRENTLY
ACROSS KJBR...01-03Z AT KMEM...02-04Z AT KMKL...AND EVENTUALLY TO
KTUP AROUND 05-07Z. REDUCED VISIBILITIES AND CEILINGS CAN BE
EXPECTED WITH THESE THUNDERSTORMS. ONCE LINE OF STORMS MOVES
THROUGH...MVFR CEILINGS AROUND 2500 FEET WILL DEVELOP AS WESTERLY
SURFACE WINDS DECREASE BETWEEN 6 TO 10 KTS...MAINLY BETWEEN
06-10Z. SKIES WILL CLEAR BY 14Z WITH POSSIBLE EXCEPTION AT KTUP
WHERE MVFR TO VFR CEILINGS WILL BE POSSIBLE. WINDS WILL CONTINUE
TO BE LIGHT...GENERALLY UNDER 8 KTS AFTER 12Z.

KNS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  53  68  53  72 / 100  20  70  10
MKL  53  67  48  71 / 100  40  70  10
JBR  49  66  47  70 / 100  10  40  10
TUP  56  66  54  74 / 100 100 100  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 24, 9:00 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1000 PM CDT TUE MAR 24 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-252300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1000 PM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

HEAVY RAINFALL OF 1 TO 2 INCHES IS POSSIBLE ACROSS THE ENTIRE
MIDSOUTH TONIGHT. THIS MAY RESULT IN LOCALIZED FLOODING IN LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS...GUSTY WINDS UP
TO 40 MPH...AND SMALL HAIL ARE POSSIBLE SOUTH OF A COFFEEVILLE TO
CORINTH MISSISSIPPI LINE WEDNESDAY NIGHT.

A MORE WIDESPREAD AND SIGNIFICANT SEVERE WEATHER OUTBREAK MAY BE
POSSIBLE ACROSS PARTS OF THE MIDSOUTH FRIDAY AFTERNOON THROUGH
EARLY SATURDAY MORNING. A VERY UNSTABLE AIRMASS ALONG WITH STRONG
ATMOSPHERIC WINDS WILL BE IN PLACE AHEAD OF A POTENT UPPER LEVEL
DISTURBANCE. THIS SHOULD ALLOW SEVERE THUNDERSTORMS TO DEVELOP
DURING THIS PERIOD WITH A THREAT FOR TORNADOES...DAMAGING
WINDS...AND LARGE HAIL.

FLOODING WILL ALSO BE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY
MORNING...PARTICULARLY OVER NORTH MISSISSIPPI...AS SEVERAL ROUNDS
OF HEAVY RAINFALL MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF THE MIDSOUTH FRIDAY
AFTERNOON THROUGH SATURDAY MORNING.

In the hours before

Special weather statement, Mar 24, 5:25 PM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT TUE MAR 24 2009

ARZ026-027-035-250000-
CROSS AR-CRAIGHEAD AR-POINSETT AR-
625 PM CDT TUE MAR 24 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  POINSETT COUNTY IN EASTERN ARKANSAS...

AN AREA OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES NORTHWEST OF HICKORY RIDGE AT 625 PM CDT...MOVING
NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRAIGHEAD...CROSS AND POINSETT COUNTIES...INCLUDING
LOCATIONS NEAR HARRISBURG...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 67 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, De Soto

When
March 24, 9:35 PM CST to 9:45 PM CST
Where
De Soto County, 0.61 mi SE of Love to 1.99 mi ENE of Hernando
Deaths
0 direct, 1 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.744, -89.962

Heavy rain caused a motorist's vehicle to hydroplane. The vehicle went off the road and flipped on Interstate 55 near the Desoto County Welcome Center, outside of Hernando. The driver was killed.

Thunderstorm Wind, Quitman

When
March 25, 12:15 AM CST to 12:20 AM CST
Where
Quitman County, 1.08 mi ENE of Belen to 5 mi W of Marks
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.274, -90.332

Winds were estimated between 70 and 80 mph, 5 miles west of Marks. A large tree and a power pole were knocked down. In addition, damage occurred to the underpinning of a mobile home.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, De Soto2009-03-2443MaleVehicle/Towed TrailerIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160900, 159362.